Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Apr 30, 2009, 12:07 AM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2009, 12:07 AM MDT (06:07 UTC)
- Expired
- Apr 30, 2009, 3:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, CO
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2435 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 300607 FFWGLD COC125-300900- /O.NEW.KGLD.FF.W.0001.090430T0607Z-090430T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1207 AM MDT THU APR 30 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN YUMA COUNTY IN NORTHEAST COLORADO... THIS INCLUDES THE CITIES OF...WAUNETA...LAIRD... * UNTIL 300 AM MDT * AT 1206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... PATENT CREEK...BUFFALO CREEK...BLOOM CREEK...HAYS CREEK...HOLY JOE CREEK...ROCK CREEK...SURVEYOR CREEK...COYOTE CREEK...RED WILLOW CREEK...RUSH CREEK...NORTH FORK REPUBLICAN RIVER AND CHIEF CREEK. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4038 10275 4036 10209 4008 10209 4013 10272 $$ BLM
1 follow-up statement
000 WGUS73 KGLD 300853 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 253 AM MDT THU APR 30 2009 COC125-300902- /O.EXP.KGLD.FF.W.0001.000000T0000Z-090430T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 253 AM MDT THU APR 30 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 AM MDT FOR NORTHERN YUMA COUNTY... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE EARLY MORNING HOURS...BUT THE THREAT FOR FLASH FLOODING HAS ENDED. LAT...LON 4038 10275 4036 10209 4008 10209 4013 10272 $$ BLM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 11:15 PM MDT, 52 minutes earlier.
Area forecast discussion, Apr 29, 11:15 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1115 PM MDT WED APR 29 2009 .UPDATE... 823 PM MDT WED APR 29 2009 JUST COMPLETED AN UPDATE. CANCELLED WATCH EARLY. LEFT SMALL POPS OVER MOST OF THE AREA THIS EVENING DUE TO DRY LINE AND LINGERING MESOSCALE BOUNDERIES. INCOMING FRONT AND NORTHERN END OF DRY LINE STARTING TO FIRE THUNDERSTORMS TO OUR NORTH. AS A RESULT LEFT THE HIGHEST CHANCE OVER THE NORTHWEST PORTION OF THE AREA. NEWEST MODEL DATA THAT IS JUST COMING IN SUPPORTS THE OVERNIGHT POPS FORECAST AT THIS TIME. TWEEKED WINDS...CLOUDS...TEMPERATURES...AND DEWPOINTS BASED ON CURRENT TRENDS. ALSO DUE TO THE HIGHER DEWPOINTS AND EXPECTED FRONTAL TIMING...DID RAISE MINS A LITTLE...ESPECIALLY IN THE SOUTHEAST PORTION. ALSO RAISED WINDS A LITTLE BASED ON WHAT AM SEE UPSTREAM. BULLER && .DISCUSSION... 200 PM MDT WED APR 29 2009 SHORT TERM FORECAST PERIOD (TONIGHT-SATURDAY NIGHT) CONTINUES TO BE DOMINATED BY NEAR DAILY AND OVERNIGHT CHANCES OF PRECIPITATION...OVERNIGHT/EARLY MORNING THREAT FOR FOG...EXTENSIVE CLOUDINESS AND BELOW NORMAL TEMPERATURES. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY WILL BE EAST OF THE CO/KS BORDER. A COLD FRONT WILL MOVE INTO THE NORTHWEST PORTION OF THE AREA TONIGHT WHILE A DISTURBANCE MOVES OUT OF COLORADO. INTERACTION OF THESE FEATURES WILL PROMOTE A HIGH CHANCE OF PRECIPITATION IN SFC CONVERGENT AREA GENERALLY ALONG AND NORTH OF THE INTERSTATE. THIS AREA OF PRECIP WILL MOVE NORTHEAST BUT THE OVERALL AREA OF PRECIP WILL SHIFT TO THE SOUTHEAST SLOWLY THROUGH THE DAY THURSDAY. ANOTHER DISTURBANCE MOVES IN THURSDAY NIGHT AND CONTINUES INTO FRIDAY BRINGING A CONTINUED CHANCE FOR LIGHT RAIN SHOWERS. MORE OF THE SAME FRIDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL BE SOMEWHAT CHALLENGING GIVEN PERIODS OF STRATUS WHICH MAY OR MAY NOT BURN OFF WITH OTHER DAYS HAVING LITTLE STRATUS BUT CONSIDERABLE CLOUDINESS IN THE MID AND UPPER LEVELS. HAVE TRENDED COOLER THROUGH SATURDAY USING THE MODIFIED AND UNMODIFIED 850 TEMPERATURES AND A BLEND OF THE VARIOUS 2M/MOS GUIDANCE NUMBERS. HIGH TEMPERATURES THURSDAY NEAR 60 WITH MID 50S (POSSIBLY COOLER) FRIDAY AND SATURDAY. FOR THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...MORE OF THE SAME. NORTHWEST/WESTERLY FLOW ALOFT WILL PROMOTE DISTURBANCES AND A CHANCE OF PRECIPITATION NEARLY EACH DAY AND NIGHT. TEMPERATURES LOOK TO BE SEASONAL. 07 && .AVIATION... 1110 PM MDT WED APR 29 2009 FOR THE 06Z TAFS...VERY ACTIVE AND UNCERTAIN PERIOD. COLD FRONT IS SLOWLY PUSHING SOUTH OVER THE AREA. NOT SURE HOW FAR SOUTH DEVELOPMENT WILL BE BUT TSRA LOOK TO STAY JUST TO THE EAST OF KGLD. KMCK SHOULD CATCH THE BRUNT OF THIS THUNDERSTORM COMPLEX. MODELS ARE DIFFERING ON THE AMOUNT OF CLOUD COVER AND HEIGHT OF CEILINGS. SHOULD SEE MVFR CEILINGS THIS MORNING AND RAISING ABOVE MVFR DURING THE AFTERNOON. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 29, 10:45 AM MDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED APR 29 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL... DAMAGING WINDS...AND PERHAPS A TORNADO. THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY THREATS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 29, 6:13 PM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 24 SW COLBY 39.14N 101.36W
04/29/2009 E0.75 INCH THOMAS KS PUBLIC
DIME TO PENNY HAIL WITH VERY HEAVY RAINFALL.
&&
GGUILLOTLocal storm report, Apr 29, 11:27 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM MDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 7 SW CLARKVILLE 40.31N 102.71W
04/29/2009 M1.75 INCH YUMA CO TRAINED SPOTTER
&&
MWMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 10:56 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
| Apr 29, 11:55 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 65 min |
| Apr 30, 12:44 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| Apr 30, 12:59 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.